Alert archive / Kansas / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 25, NWS Dodge City, KS

May 8, 1996Stafford County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 8, 1996, 7:00 PM CDT for Stafford County, Kansas. It was in force for 45 min. 5 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 8, 1996, 7:00 PM CDT (00:00 UTC)
Expired
May 8, 1996, 7:45 PM CDT
In force
45 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Stafford County, KS

The radar

The Dodge City radar (KDDC), 114 km from the middle of the area, began a volume at 00:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 8, 7:12 PM CDTHail 1Stafford, KS
May 8, 7:15 PM CDTHail 1.75St John, KS
May 8, 7:15 PM CDTThunderstorm Wind 52St John, KS
May 8, 7:38 PM CDTHail 1Stafford, KS
May 8, 7:50 PM CDTHail 0.75St John, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.0 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1996-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 564 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1996-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 104 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
564 J/kg
Mixed-layer CIN
-249 J/kg
Mixed-layer LCL
2811 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
104 m²/s²
0-3 km storm-relative helicity
304 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 090000
SVRDDC
KSC185-090045-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
700 PM CDT WED MAY 8 1996
 
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  745 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTH CENTRAL KANSAS
 
   ...SOUTHERN STAFFORD COUNTY
 
AT 658 PM CDT...DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS
CONTINUING OVER SOUTHERN STAFFORD COUNTY. THE LEADING EDGE OF THESE
STORMS WERE LOCATED ON A LINE FROM 3 MILES NORTH OF IUKA TO NEAR NEOLA
OR ABOUT 8 MILES NORTH OF PRATT TO 20 MILES NORTHEAST OF PRATT. THESE
STORMS HAVE HAD A HISTORY OF PRODUCING HAIL UP TO THE SIZE OF
BASEBALLS...ALONG WITH HIGH WINDS IN EXCESS OF 65 MPH AND VERY HEAVY
RAIN. THESE STORMS ARE NEARLY STATIONARY WITH THE LEADING EDGE DRIFTING
SLOWLY SOUTHEAST. PERSONS NEAR THESE STORMS SHOULD CONTINUE TO TAKE
APPROPRIATE PRECAUTIONS.
 
 
PERSONS IN THE PATH OF THE STORM SHOULD MOVE INDOORS TO A STURDY
SHELTER AND STAY AWAY FROM WINDOWS.  IN ADDITION...A TORNADO WATCH IS
IN EFFECT FOR THE WARNED AREA.  REMEMBER SEVERE THUNDERSTORMS CAN AND
OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING.
 
RUTHI/NICHOLS
 
 
&

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 3:39 PM CDT, 3 hours 21 minutes earlier.

Area forecast discussion, May 8, 3:39 PM CDT, 3 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
335 PM CDT WED MAY 8 1996

NGM MODEL CONTINUES TO DIFFER SIGNIFICANTLY ON THE POSITION OF SFC
FEATURES AS COMPARED TO THE ETA AND AVN. BASED ON CURRENT POSITION
AND PAST PERFORMANCE BY THE ETA AND AVN...WILL STICK WITH THEM.
SFC LOW AT 18Z WAS LOCATED OVER THE EASTERN OKLAHOMA PANHANDLE JUST
SOUTH OF LBL...AND IS FORECAST TO MOVE SLOWLY TO THE NORTH THROUGH
THURSDAY NIGHT. THICKNESSES REMAIN IN THE 576-582 RANGE AND 850
TEMPS BACK INTO THE +25 TO +30 RANGE ON THURSDAY AFTERNOON AS SFC
FLOW BECOMES MORE SOUTHWESTERLY DURING THE DAY. THEREFORE...IT LOOKS
LIKE ONE MORE HOT DAY BEFORE A COLD FRONT PUSHES THROUGH THE STATE
OVERNIGHT THURSDAY. 500 MB PATTERN BECOMES A BIT MORE ZONAL ON
THURSDAY...WHICH SHOULD ALSO AID IN THE DOWNSLOPE WARMING. CLOUDS
SHOULD NOT BE AS MUCH OF A HINDERANCE AS SUBSIDENCE TAKES OVER.
GENERALLY FOLLOWED A BLEND OF GUIDANCE FOR TEMPS...BUT ADDED A FEW~
DEGREES TO THURSDAYS HIGHS FOR THE DOWNSLOPE COMPONENT.

DDC  060/089 056/070 048 103
GCK  058/090 055/071 046 003
EHA  058/092 057/072 048 002
LBL  060/091 056/071 047 003
HYS  060/088 054/067 043 103
P28  065/090 061/073 050 303

PARKIN

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 7:07 PM CDTSevere Thunderstorm WarningDDCEdwards53 min
May 8, 7:24 PM CDTFlash Flood WarningDDCStafford3 hr
May 8, 7:41 PM CDTSevere Thunderstorm WarningDDCStafford64 min
May 8, 7:54 PM CDTSevere Thunderstorm WarningDDCEdwards, Ford, Kiowa66 min
May 8, 8:48 PM CDTTornado WarningDDCEdwards32 min
May 8, 8:58 PM CDTSevere Thunderstorm WarningDDCKiowa32 min
May 8, 9:19 PM CDTSevere Thunderstorm WarningDDCEdwards, Pratt, Stafford56 min
May 8, 9:43 PM CDTFlash Flood WarningDDCEdwards4 hr
May 8, 10:00 PM CDTTornado WarningDDCPratt30 min
May 8, 10:20 PM CDTFlash Flood WarningDDCStafford3 hr
May 8, 10:29 PM CDTSevere Thunderstorm WarningDDCPratt, Stafford46 min
May 9, 5:26 PM CDTSevere Thunderstorm WarningDDCComanche49 min
May 9, 6:00 PM CDTSevere Thunderstorm WarningDDCBarber50 min
May 9, 6:32 PM CDTSevere Thunderstorm WarningDDCPratt33 min
May 9, 6:42 PM CDTSevere Thunderstorm WarningDDCComanche33 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.